|Home | About | Journals | Submit | Contact Us | Français|
A middle-aged patient with arterial hypertension and dyslipidaemia presented with a 10-year history of recurrent sustained monomorphic ventricular tachycardia (VT) provoked by exertion or emotional affect (figure 1A). He had been treated with propafenone and amiodarone. Four years before, the standard 12-lead and modified Fontaine ECG in sinus rhythm were normal, as was the echocardiogram. VT of different morphology was reproducibly induced and terminated with programmed right ventricular (RV) pacing (figure 1B). Coronary angiography showed three-vessel coronary artery disease (figure 2A,B). The operator thought this was the cause of the VT and implanted three intracoronary stents. RV angiography was not performed. Treatment with amiodarone was continued.
Three years later, after the drug had been stopped because of corneal deposits, the patient had VT recurrences. Cardiac MRI investigation showed a normal left ventricle, severely dilated RV with fibro-fatty infiltration and thinning of the wall, large RV free wall aneurism, and smaller RV outflow tract aneurism (figure 2C–F). A new modified ECG showed epsilon waves (figure 1C). The diagnosis of arrhythmogenic RV cardiomyopathy was accepted as definite.1 A new coronary angiography did not show in-stent restenosis or new coronary lesions (figure 2G,H). The RV angiography confirmed the MRI findings and found a small apical aneurism as well (see online supplementary videos 1 and 2). A cardioverter-defibrillator was implanted.
This case underscores the importance of cardiac imaging in patients with VT and shows that the combination of two heart conditions that could cause VT is not impossible.
Contributors: TNS conceived the idea and drafted the final version of the manuscript. MKS cared for the patient and drafted the manuscript. KZG prepared the figures. All revised the manuscript and approved it.
Competing interests: None.
Provenance and peer review: Not commissioned; internally peer reviewed.